Diabetic Emergencies (Ketoacidosis and Coma)

The blood glucose (sugar) level is maintained with a narrow range that is sufficient for the cells to have an adequate supply of nutrition for energy production. High glucose levels can damage or even destroy cells over time while low levels will prevent cells from functioning optimally and lead to key systems in the body shutting down. Glucose like all other nutrients are derived from the food we eat. The food is digested and absorbed within the alimentary tract that runs from the mouth to the anus. The stomach and intestines (gastrointestinal tract) are the main sites for digestion and absorption. The nutrients then enter the bloodstream and travel to the liver where it is processed further. Other organs like the pancreas play a role in managing the nutrient levels within the body and its availability to the body’s cells. The pancreas specifically impacts on the blood glucose levels by secreting the hormone insulin which lowers blood glucose levels by promoting the cells to take up more glucose from the bloodstream and stimulating the liver to convert the glucose into other storage forms like glycogen and even fat.

Ask a Doctor Online Now!

What is a diabetic emergency?

Diabetes mellitus is a clinical condition which is characterized by high blood sugar levels (hyperglycemia) due to absolute (type 1 diabetes) or relative (type 2 diabetes) deficiency of insulin. This means that the body lacks insulin, secretes too little insulin or the body cells becomes resistant to the effects of insulin. The elevated blood glucose levels gradually diminishes different cells and organs. Diabetic emergencies can occur due to very high or very low blood sugar levels (hypoglycemia). They may arise in a person undergoing diabetes treatment but can also occur in new diabetic cases.

Types of Diabetic Emergencies

The different types of diabetic emergencies that may arise include :

  • Diabetic ketoacidosis (DKA)
  • Hypoglycemic coma
  • Non-ketotic hyperosmolar diabetic coma
  • Coma due to lactic acidosis

Diabetic Ketoacidosis

Diabetic ketoacidosis is a major medical emergency which should be treated in a hospital. Although occurring most often in type 1 diabetes patients, it can also occur in patients with type 2 diabetes. The term “diabetic ketoacidosis” is preferred to “diabetic coma” since the level of consciousness is not a correct indication of the severity of the condition. A patient with severe ketoacidosis may show no signs of reduced consciousness but still require urgent medical treatment.

Causes

In a significant number of patients, diabetic ketoacidosis may be the first sign of type 1 diabetes, without any previous symptoms.

  • Sudden change in insulin dosage without medical supervision – reducing insulin, wrong dosage administered or stopping insulin altogether.
  • Any form of stress, particularly due to infection.
  • Surgery.
  • Myocardial infarction.
  • Septicemia.

Signs and Symptoms

  • Polyuria (frequent urination).
  • Thirst.
  • Nausea and vomiting.
  • Weakness.
  • Leg cramps.
  • Blurred vision.
  • Abdominal pain.
  • Signs of dehydration such as loss of skin turgor, furred tongue, and cracked lips.
  • Low blood pressure.
  • Increased heart rate.
  • Air hunger.
  • Deep and sighing breathing.
  • Sickly-sweet smell of acetone in the breath.
  • Confusion.
  • Drowsiness.
  • Mental apathy.
  • Reduced conscious level.
  • Coma.

Pathophysiology

Diabetic ketoacidosis is a deranged metabolic state where there is hyperglycemia (high levels of glucose in the blood), hyperketonemia (high levels of ketones in the blood), and ketonuria (high levels of ketones in the urine) leading to metabolic acidosis or ketoacidosis.

Ketoacidosis is caused by insulin deficiency and an increase in catabolic hormones which cause breakdown of muscles and fat instead of glucose for energy. There is excess production of glucose and ketone bodies by the liver. Increased blood concentrations of the acidic metabolites such as ketones and ketoacids result in ketonemia, which is initially buffered by the body. However, when there is excessive ketone accumulation, it is excreted in the urine, leading to ketonuria. If not treated promptly, this results in metabolic acidosis or ketoacidosis. The main ketoacids causing ketoacidosis are acetoacetic acid and beta-hydroxybutyric acid. Acetone is produced by breakdown of acetoacetic acid which is passed out through the lungs and gives the breath the typical sickly-sweet smell.

Hyperglycemia leads to osmotic diuresis which causes water and electrolyte loss through the urine, particularly of sodium and potassium. This progresses to dehydration. Vomiting also leads to electrolyte loss. Every patient in diabetic ketoacidosis is potassium depleted, although initial serum potassium levels may be normal or even elevated. However, potassium replacement is essential during treatment since there is usually a drastic fall in potassium as soon as insulin treatment is started.

Treatment

Diabetic ketoacidosis is a life-threatening condition which should be treated in a hospital.

Treatment should be monitored by measurement of blood glucose, urea, electrolytes, arterial hydrogen ion concentration, and bicarbonate. This should be done initially at intervals of 1 to 2 hours.

The basics of treatment are :

  • Administration of short-acting or soluble insulin.
  • Intravenous fluid replacement.
  • Potassium replacement.
  • Antibiotics if infection is present.

Complications

  • Cerebral edema.
  • Acute respiratory distress syndrome (ARDS).
  • Thromboembolism.
  • Acute circulatory failure.
  • Rarely, disseminated intravascular coagulation (DIC).

Prevention

Patients should be educated so that they recognize the early warning signs and symptoms of ketoacidosis. Insulin should never be stopped or altered with consulting a doctor.

Hypoglycemic Coma

Hypoglycemia is a result of treatment of diabetes rather than a manifestation of the disease. Drastic reduction in blood sugar levels, if not treated appropriately, may lead to coma and death. Hypoglycemia occurs most frequently in diabetic patients treated with insulin and less often in those taking oral antihyperglycemics (blood sugar lowering medication). Occasionally, sudden death during sleep may occur in otherwise healthy young patients with type 1 diabetes (dead-in-bed syndrome). Patients with long duration of type 1 diabetes may not always perceive the initial warning symptoms even when awake.

Causes

  • Missed, delayed, or inadequate meal.
  • Excess or wrong dose of insulin or oral hypoglycemic drug.
  • Error in timing of insulin or oral hypoglycemic drug.
  • Insulin regimen that predisposes to nocturnal hyperinsulinemia.
  • Unusual exercise.
  • Alcohol.
  • Lipohypertrophy.
  • Gastroparesis.
  • Malabsorption.
  • Other endocrine disorders.
  • Deliberate self-poisoning.

Symptoms

  • Sweating.
  • Trembling.
  • Hunger.
  • Palpitations.
  • Nausea.
  • Headache.
  • Fatigue.
  • Inability to concentrate.
  • Speech difficulty.
  • Anxiety.
  • Confusion.
  • Drowsiness.
  • Seizures.
  • Coma.

Treatment

Hypoglycemic coma should be treated as an emergency. The aims is to correct the glucose deficiency and treat the underlying cause as rapidly as possible.

  • Administration of IV dextrose.
  • IV or IM glucagon may be given alternatively.
  • Sugary drinks and a meal once the patient is conscious and able to swallow.

Prevention

  • Following a proper meal plan.
  • Taking medication as directed.
  • Dose of insulin should be reduced and extra carbohydrate ingested before strenuous exercise.
  • Regular blood sugar check.
  • Glucagon and glucose tablets should be readily available.
  • Wearing a medical ID bracelet.

Non-Ketotic Hyperosmolar Diabetic Coma

This condition is characterized by severe hyperglycemia, extreme dehydration, hyperosmolar plasma, and altered consciousness without significant hyperketonemia or acidosis. This condition usually affects elderly patients with type 2 diabetes, often precipitated by physiologic stress. Frequently, patients may not have been previously diagnosed as diabetics.

Treatment is with IV saline solution and insulin. Complications may include thromboembolism, seizures, coma, and death.

Coma due to Lactic Acidosis

This is most likely to occur in a patient who is on treatment with metformin for type 2 diabetes. The patient may be severely ill, with hyperventilation, but dehydration is markedly less than in coma due to ketoacidosis. The breath does not smell of acetone and there may be mild ketonuria. Plasma bicarbonate and pH are reduced significantly. High concentration of lactic acid in the blood confirms the diagnosis.

Treatment is with IV sodium bicarbonate, insulin, and glucose.

Please note that any information or feedback on this website is not intended to replace a consultation with a health care professional and will not constitute a medical diagnosis. By using this website and the comment service you agree to abide by the comment terms and conditions as outlined on this page

Ask a Doctor Online Now!